South Dakota, 2020

Hail in South Dakota, August 8, 2020

August 8, 2020 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over the northeastern foothills, producing quarter sized hail north of Black Hawk.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the northeastern foothills, producing quarter sized hail north of Black Hawk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 4:32 PM MST, 8 minutes earlier.

Area forecast discussion, Aug 8, 4:32 PM MST, 8 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
532 PM MDT Sat Aug 8 2020

.DISCUSSION...(This Evening Through Saturday)
Issued at 134 PM MDT Sat Aug 8 2020

Between an upper trough to the west and weak ridging
to the east, the northern plains is beneath southwesterly flow. The
shortwave that will contribute to today's thunderstorms is currently
over central WY. Low clouds have persisted across south central
SD longer than expected, which may affect today's severe weather
potential there. Have lowered highs there slightly. Cumulus is
popping up over the northern Hills, northeastern WY, and
southwestern SD. Radar indicates some of these have developed into
showers. Surface map shows low pressure stretching across central
SD, and another low over central WY, with the frontal boundary
draped across eastern SD and through NE. Winds across the western
SD plains are easterly 5 to 15 kts, while portions of northeastern
WY are under drier southwesterly winds. Temperatures early this
afternoon are rising into the 70s and lower 80s.

Two main foci for thunderstorm development this afternoon/evening
will be near the frontal boundary/surface low across south central
SD, and the upper wave as it moves across northeastern WY and
western SD. By mid-afternoon, MLCAPE is expected to range from
around 1000 J/kg near the SD/WY border to 3000+ J/kg across south
central SD...but may be less considering persistent low clouds.
Expected 0-6 km shear ranges from around 25 kts near the SD/WY
border to 30-40 kts over south central SD. CAMs show storms
strengthening over both areas early this evening, with the
westernmost storms forming a line as it shifts eastward over
western SD. South central SD storms should shift out of the CWA
fairly quickly, but storms associated with the upper wave will
move across western SD and into south central SD during the
evening. Hail and strong winds will be possible, with the most
likely place for a tornado being across Tripp county.

Some models are indicating fog redeveloping across central/western
SD tonight/early Sunday, but others aren't. With forecast RH near
100% and light southeasterly winds, have decided to add fog to
grids.

On Sunday, a Canadian low pressure system will drag another cold
front through the region. Northwesterly winds will become gusty
behind the front, with gusts of 25 to 35 mph. Cooler, drier weather
will spread into the area from northwest to southeast; highs will
range from the upper 70s across northeastern WY to the lower 90s
across south central SD. Lack of instability and upper level support
should keep Sunday mostly dry, although a storm or two will be
possible across the more unstable south central SD. Late Sunday
night/early Monday morning, however, an upper shortwave pushes into
the northern plains, bringing some showers to much of the CWA.

Nearly zonal flow is expected for the first part of next week, with
embedded shortwaves bringing occasional showers/storms. Monday will
be another somewhat cool day (highs in the 70s to lower 80s), but
upper 80s and 90s will return for the rest of the week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 530 PM MDT Sat Aug 8 2020

Scattered thunderstorms will move eastward across parts of western
South Dakota this evening, especially from the Black Hills area
into southwestern and south central South Dakota. Large hail and
locally strong and damaging winds are possible with the
thunderstorms.

Late tonight into early Sunday morning, MVFR conditions in patchy
fog will be possible across central SD. Fog should dissipate in
the morning when a cold front moves through the area, bringing
gusty northwesterly winds of 25 to 35 mph.

&&

.FIRE WEATHER...
Issued At 134 PM MDT Sat Aug 8 2020

Behind Sunday's cold front, northwesterly winds
will be 15 to 25 mph, with gusts to 35 mph. The cooler, drier air
behind the front will result in minimum RH values of 20 to 35%
most places, driest across Weston and Fall River counties.

Next week, hotter and drier weather is expected, with highs
returning to the upper 80s and lower 90s. Relative humidity will
drop below 15% across northeastern WY and southwestern SD; however,
winds are expected to be light.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...10
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Aug 8, 10:43 AM MST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1143 AM MDT Sat Aug 8 2020

SDZ001-WYZ054>056-071-091300-
Harding-Northern Campbell-Southern Campbell-Western Crook-
Northeastern Crook-
1143 AM MDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible today. Severe thunderstorms
are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day. Widespread severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ042>044-046-047-091300-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-
1143 AM MDT Sat Aug 8 2020 /1243 PM CDT Sat Aug 8 2020/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible today. Some storms may be
severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day. Widespread severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-012>014-024>032-041-072>074-WYZ057-058-091300-
Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Weston-
1143 AM MDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible today with a marginal risk
of severe thunderstorms. The main threat will be large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day. Widespread severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ049-091300-
Tripp-
1243 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, some severe, are possible today and
tonight. The main threat will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms each day. Widespread severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 8, 3:16 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
416 PM MDT Sat Aug 8 2020

SDZ024-028-WYZ057-082300-
Northern Black Hills SD-Central Black Hills SD-
Wyoming Black Hills WY-
416 PM MDT Sat Aug 8 2020

...STRONG THUNDERSTORM OVER SOUTHWESTERN LAWRENCE...WEST CENTRAL
PENNINGTON...NORTHEASTERN WESTON AND SOUTHEASTERN CROOK COUNTIES...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Four Corners, or 19 miles north of Newcastle,
moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Crossing, Four Corners, Buckhorn, Deerfield, Inyan Kara
Mountain, Crooks Tower, Mallo Camp, O'Neil Pass, Black Fox
Campground, Redbank Spring Campground and southern Spearfish Canyon.

LAT...LON 4404 10441 4422 10443 4432 10384 4395 10383
TIME...MOT...LOC 2216Z 265DEG 22KT 4413 10419

Pojorlie
Local storm report, Aug 8, 4:05 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT SAT AUG 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 NNW PACTOLA RESV      44.09N 103.52W
08/08/2020  E2.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002725

MLS
Local storm report, Aug 8, 4:06 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
506 PM MDT SAT AUG 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             2 NE SILVER CITY        44.11N 103.53W
08/08/2020  E2.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

            GROUND IS WHITE

&&

EVENT NUMBER UNR2002726

MLS
Local storm report, Aug 8, 4:30 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT SAT AUG 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             PACTOLA RESV            44.07N 103.50W
08/08/2020  E1.75 INCH       PENNINGTON         SD   PUBLIC

&&

EVENT NUMBER UNR2002727

MLS
Local storm report, Aug 8, 4:36 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT SAT AUG 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             7 NW EDGEMONT           43.37N 103.93W
08/08/2020  E1.00 INCH       FALL RIVER         SD   PUBLIC

            MAINLY HALF-INCH HAIL WITH A FEW ONE INCH PIECES. HAIL
            COMPLETELY COVERED THE GROUND.

&&

EVENT NUMBER UNR2002728

MLS
Local storm report, Aug 8, 4:40 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT SAT AUG 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 NW EDGEMONT           43.32N 103.86W
08/08/2020  E1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

            MAINLY PEA TO MARBLE HAIL WITH BIGGEST PIECES AROUND 1
            INCH.

&&

EVENT NUMBER UNR2002729

MLS

The radar

The Rapid City radar (KUDX), 42 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
August 8, 4:40 PM MST
Where
Meade County, 4 mi NNW of Black Hawk
Measured
1 in hail
Reported by
Public
Coordinates
44.203, -103.341

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912285.